question-icon

What causes balance disorder in an elderly person?

default
Posted on Wed, 16 Dec 2015
Question: I am 65 fairly active, work in a hospital. I am starting to lose my sense of balance at times I do not fall but like lean on an object, Now my hands are shaking so bad I couldn't write prescriptions out. Today was worse but they have been doing often or I have jerky movements without wanting to. I am concerned.
I am a diabetic slightlyout of control but coming back in line.


doctor
Answered by Dr. Olsi Taka (1 hour later)
Brief Answer:
Medication side effects to consider

Detailed Answer:
I read your question carefully and I understand your concern.

Reading at your description and the list of medication you are taking I would say that one possible angle to consider your symptoms is the possibility of medication side effects. You seem to be taking three drugs which act on central nervous system, Lyrica, Cymbalta and Contrave (actually one could say 4 as Contrave contains two different drugs inside). As such these drugs have potential for side effects like dizziness and tremor like in your case. Furthermore one of the components of Contrave called bupropion interacts with Cymbalta and they increase each others levels and toxicity so side effects are even more marked. So I believe the use of them all should be reconsidered, whether to lower the doses or continue at all.

Other possibilities apart from drugs might include high thyroid function which would warrant a reduction of levothyrox, nerve damage from diabetes or electrolyte abnormalities.

I remain at your disposal for further questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3669 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

181 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes balance disorder in an elderly person?

Brief Answer: Medication side effects to consider Detailed Answer: I read your question carefully and I understand your concern. Reading at your description and the list of medication you are taking I would say that one possible angle to consider your symptoms is the possibility of medication side effects. You seem to be taking three drugs which act on central nervous system, Lyrica, Cymbalta and Contrave (actually one could say 4 as Contrave contains two different drugs inside). As such these drugs have potential for side effects like dizziness and tremor like in your case. Furthermore one of the components of Contrave called bupropion interacts with Cymbalta and they increase each others levels and toxicity so side effects are even more marked. So I believe the use of them all should be reconsidered, whether to lower the doses or continue at all. Other possibilities apart from drugs might include high thyroid function which would warrant a reduction of levothyrox, nerve damage from diabetes or electrolyte abnormalities. I remain at your disposal for further questions.